February 15, 2002
Question from Winston-Salem, North Carolina, USA:
I am 12 years old, was diagnosed with type 1 diabetes two months ago, and I was taking Humalog with NPH up until five or six days ago. However, since my blood sugars were are getting outrageously low even when I ate whatever I want (including a sugar cupcake) so now I am not taking insulin.
It sounds like you may be in a honeymoon phase. That means that your blood sugars, which were originally high, are now in the normal range, even without insulin.
If they are going too low, they may be a sign that the beta cells that make insulin are releasing it in an uncontrolled way. The uncontrolled release of the insulin may be the result of damage to the beta cells. The honeymoon phase is good because you get to be off of insulin. However, in most patients it lasts weeks into a few months. Eventually, the abnormality that damaged the beta cells in the first place wins out and you need to be on insulin permanently.
Additional comments from Dr. John Schulga:
Your blood glucose readings suggest you have entered into the honeymoon phase and so you need to reduce the amount of insulin you take. You should get in touch with your diabetes team for help with this.